Gabapentin is a medication that doctors prescribe in special situations – for example, when a person is dealing with epilepsy or seizures. Over the last few years, there was a boost in gabapentin abuse, particularly because a lot of younger people started noticing its relaxation effects and wanted to experience them. Whereas the medication can be extremely useful for people who need it, it can be disastrous in high amounts, especially if it becomes a habit.
Gabapentin addiction is possible, and it can have serious side effects. Anyone dealing with this issue should find a solution as quickly as possible before things get worse or lead to a tragic scenario.
Overdoses can also happen when someone uses this drug, even though it’s rare. It can be the result of a gabapentin addiction or withdrawal symptoms, but also the result of a suicide attempt if someone is dealing with depression or other conditions.
Gabapentin is an anticonvulsant medication that doctors prescribe to treat different conditions, including seizures, epilepsy, and chronic nerve pain. It circulates under different names, with the most popular ones being Neurontin and Gralise. Not only can it help offer pain relief, but it may also help someone relax.
Gabapentin can alter the brain’s electrical activity and the activity of the neurotransmitters in the brain. Neurotransmitters get used by nerve cells in order to give each other messages. With gabapentin, the nerve activity will calm down, which will help relieve nerve pain, seizures, and restless legs syndrome.
The medication can be prescribed by a doctor for both adults and children. Depending on the person’s height, weight, age, and condition, the dose will be adjusted to prevent the patient from taking too much.
The most common street name of gabapentin is “babies”.
When used illegally or disrespecting the instructions given by the doctor, gabapentin can become addictive. Many individuals think that it is impossible for gabapentin to spark an addiction as it has low addiction potential. While that is true to some extent, there are still cases when gabapentin can become addictive.
Over the last few years, there was a rise in gabapentin abuse, particularly in young people who want to experience the relaxation effects. A lot of individuals decide to use it in attempts to cope with life issues, stress, and mental health conditions.
Sometimes, they even decide to mix it with alcohol or other drugs, which is one of the worst things to do as it may lead to the ingestion of higher amounts. In return, this causes uncomfortable effects later.
Combining gabapentin with other substances increases the likelihood of gabapentin overdose, as it is harder to know how much you’ve actually consumed.
Side Effects of Gabapentin
Just like other drugs or medications, gabapentin use comes with a few side effects that anyone should be aware of before they attempt to obtain the drug.
The side effects may be mild or severe, depending on the case. Severe symptoms are more likely to occur in people who use higher amounts of gabapentin. Do not confuse the immediate side effects with the withdrawal symptoms of Gabapentin. They are different and must be treated as such.
Here are some of the most common symptoms:
- Memory issues
- Nausea or vomiting
- Shaking uncontrollably
- Double or blurred vision
- Joint or back pain
- Increased appetite
- Dry mouth
There are also more severe side effects, such as:
- Swelling of the throat, eyes, lips, tongue, or face
- Itchy or red eyes
- Having a hard time swallowing or breathing
- Extreme drowsiness
Overdosing On Gapabentin
When someone is not responsible for the way they consume gabapentin, they may deal with an overdose. Even though many people think that it is practically impossible to go through an overdose as a result of gabapentin consumption, there are reports of people who overdosed. During an overdose, people will experience mild or moderate symptoms.
In most cases, gabapentin overdoses are not deadly, but there may be exceptions – especially when the amount consumed was exaggerated. Overdoses are very likely to happen in addicted people or individuals who are going through withdrawal and use the drug again for relief.
People should not use gabapentin amounts higher than 1800mg daily, and not unless they are given the medication by a doctor. If someone abuses the drug and takes amounts higher than the recommended daily dose, they may end up overdosing or dealing with side effects.
Signs and Symptoms of Gabapentin Overdose
When someone experiences a gabapentin overdose, they will show some symptoms that may require urgent medical care. Anyone who witnesses another person dealing with an overdose should call for help as soon as possible because the effects can be extremely uncomfortable and dangerous for the drug user.
Some of the symptoms that may appear during a gabapentin overdose include:
- Bodily movements that are hard to control
- Difficulty breathing
- Decreased blood pressure
- Higher heart rate
- Slurred speech
- Nausea or vomiting
- Double or blurred vision
Treating An Overdose
Treatment is necessary to manage a gabapentin overdose. If someone overdosed on the drug, they should seek medical care as soon as possible, and if they are unable to, someone who is close to them should take care of it.
The healthcare professionals will take care of the affected individual by offering relief for the symptoms and by making sure the drug is eliminated from the system.
Treatment may include a combination of detox in a rehabilitation center and therapy for potential underlying issues.
Real Deal Therapy & Wellness Can Help
At Real Deal, our client’s safety and well-being matter the most. For this reason, we can help any person going through gabapentin addiction or overdose and make sure we reach the best outcome.
First, we will get rid of the drug problem through detox and inpatient or outpatient treatment depending on the case. Then, we will offer therapy for anyone who is experiencing depression, anxiety, bipolar disorder, or anything that may have encouraged the addiction or overdose.
If you or a loved one is struggling with a gabapentin addiction and overdoses, you should call for medical help immediately. This way, you will offer them relief and help them improve their life.